Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 25, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 12, 2008, 8:15 PM CDT for Dawson County, Martin County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2008, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 12, 2008, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dawson County, TX, Martin County, TX
The radar
The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 995 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2659 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 130115 FFWMAF TXC115-317-130415- /O.NEW.KMAF.FF.W.0025.080713T0115Z-080713T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 815 PM CDT SAT JUL 12 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN DAWSON COUNTY IN WEST TEXAS... NORTHERN MARTIN COUNTY IN WEST TEXAS... * UNTIL 1115 PM CDT * AT 809 PM CDT...A STORM SPOTTER REPORTED WATER 3 TO 4 INCHES OVER THE ROADWAY AT THE INTERSECTION OF FARM TO MARKET ROAD 2002 AND TEXAS HIGHWAY 137. AT 805 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LARGE AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS NORTHERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES. ADDITIONAL RAINFALL WILL RESULT IN THE INCREASED THREAT OF FLASH FLOODING. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THREE LEAGUES...TENMILE...SPARENBERG...KLONDIKE...FLOWER GROVE AND BUFORD FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. LAT...LON 3265 10198 3263 10170 3238 10170 3238 10208 $$
2 follow-up statements
000 WGUS74 KMAF 130300 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1000 PM CDT SAT JUL 12 2008 TXC115-317-130415- /O.CON.KMAF.FF.W.0025.000000T0000Z-080713T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAWSON-MARTIN- 1000 PM CDT SAT JUL 12 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR NORTHERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES... AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE WARNED AREA. ADDITIONAL RAINFALL WILL RESULT IN THE INCREASED THREAT OF FLASH FLOODING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TENMILE... SPARENBERG AND KLONDIKE MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3265 10198 3263 10170 3238 10170 3238 10208 $$
000 WGUS74 KMAF 130415 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1115 PM CDT SAT JUL 12 2008 TXC115-317-130421- /O.EXP.KMAF.FF.W.0025.000000T0000Z-080713T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DAWSON-MARTIN- 1115 PM CDT SAT JUL 12 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM CDT FOR NORTHERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES... AT 1110 PM CDT DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL THAT HAD CAUSED THE FLASH FLOODING HAD SHIFTED SOUTH INTO THE CENTRAL AND SOUTHERN PORTION OF THE COUNTY. ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED ACROSS NORTHERN MARTIN COUNTY...PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3265 10198 3263 10170 3238 10170 3238 10208 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:36 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 12, 6:36 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM CDT SAT JUL 12 2008 .AVIATION... A COLD FRONT...AUGMENTED BY NUMEROUS OUTFLOW BOUNDARIES...WILL CONTINUE SETTLING SOUTH THIS EVENING...EVENTUALLY BECOMING STATIONARY ALONG INTERSTATE 10 LATE TONIGHT. NUMEROUS CONVECTION ALONG AND NORTH OF THIS BOUNDARY WILL AFFECT ALL AREA TERMINALS THIS EVENING. WINDS WILL BE ERRATIC AND GUSTY NEAR TSRA...WITH GUSTS NEAR 35 KNOTS LIKELY. MVFR CEILINGS ARE ALSO EXPECTED INVOF TSRA...WITH LOCALIZED IFR VISIBILITIES POSSIBLE. TSRA SHOULD BEGIN TO DECREASE IN COVERAGE AND INTENSITY AFTER 06Z OR SO. ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS POSSIBLE SUNDAY AFTERNOON ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. && .PREV DISCUSSION... /ISSUED 259 PM CDT SAT JUL 12 2008/ DISCUSSION... A RATHER STRONG COLD FRONT CONTINUES TO PUSH SOUTHWARD ACROSS EAST CENTRAL NEW MEXICO AND THE NORTHERN SOUTH PLAINS EARLY THIS AFTERNOON. RADAR IMAGERY SHOWS THUNDERSTORMS INCREASING IN COVERAGE AND INTENSITY JUST BEHIND THE FRONT. THE FRONTAL BOUNDARY SHOULD PUSH INTO NORTHERN PORTIONS OF OUR CWA LATE THIS AFTERNOON...BEFORE SLOWING DOWN AND BECOMING ORIENTED FROM THE DAVIS MTNS/MARFA PLATEAU TO THE CENTRAL PERMIAN BASIN TONIGHT. MODELS ARE IN DECENT AGREEMENT IN DEVELOPING A COMPLEX OF SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE BOUNDARY TONIGHT. CURRENTLY LOOKS LIKE THE BEST CHANCE OF RAIN WILL AFFECT THE GUADALUPE MTNS...SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN. HAVE GONE FOR 50-60 PCT COVERAGE ACROSS THESE LOCATIONS...TAPERED TO LOW END CHANCE ACROSS THE LOWER TRANS PECOS AND THE BIG BEND REGION. LOCALLY HEAVY RAINS/LOCALIZED FLOODING WILL BE POSSIBLE...WITH FLOODING CONCERNS HIGHEST ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPE MTNS WHERE HEAVY RAINS FELL A FEW DAYS AGO. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS THE RIO GRANDE VALLEY OF TX SUNDAY AND MONDAY. ABUNDANT MOISTURE WILL CONTINUE TO RIDE NORTH AND EAST AROUND THE RIDGE ACROSS THE NORTHERN HALF OF THE FORECAST AREA BOTH DAYS. WILL CONTINUE A LOW CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS ALL BUT FAR SOUTHEASTERN PORTIONS OF THE CWA BOTH SUNDAY AND MONDAY. CLOUD COVER AND AREAS OF PRECIPITATION ALONG WITH UPSLOPE FLOW SHOULD ALLOW FOR COOLER TEMPERATURES ACROSS NORTHERN PORTIONS OF THE CWA SUNDAY. A WARMING TREND SHOULD OCCUR MONDAY. THE UPPER RIDGE WILL GRADUALLY BUILD WESTWARD DURING THE MIDDLE TO LATTER HALF OF THE WEEK. THE NEW GFS MODEL RUN CONTINUES TO SHOW ABUNDANT MID LEVEL MOISTURE REMAINING IN PLACE UNDERNEATH THE RIDGE...ESPECIALLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA THROUGH THE END OF THE WEEK. HAVE INCLUDED A SLIGHT CHANCE OF THUNDERSTORMS MAINLY ALONG AND WEST OF THE MOUNTAINS DURING THE TUESDAY THROUGH FRIDAY TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL VALUES. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70
Hazardous weather outlook, Jul 12, 2:19 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 219 PM CDT SAT JUL 12 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 219 PM CDT SAT JUL 12 2008 /119 PM MDT SAT JUL 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE THE MAIN CONCERNS. THE THREAT OF HEAVY RAIN WILL BE GREATEST ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS AFTERNOON AND EVENING. THE HEAVY RAIN THREAT IS EXPECTED TO DROP SOUTH INTO THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS LATE THIS EVENING AND TONIGHT. IN ADDITION...AN ISOLATED STRONG TO SEVERE THUNDERSTORM WITH HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS THE PERMIAN BASIN AND SOUTHEASTERN NEW MEXICO. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE REST OF THIS WEEKEND ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO AS A COLD FRONT STALLS OVER THE AREA. THERE WILL BE AN INCREASED CHANCE OF PRECIPITATION ACROSS SOUTHEAST NEW MEXICO...THE NORTHWESTERN PERMIAN BASIN AND THE DAVIS MOUNTAINS REGION. THIS COULD LEAD TO HEAVY RAIN AND LOCALIZED FLOODING ACROSS THE ABOVE MENTIONED REGIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 12, 5:19 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 519 PM CDT SAT JUL 12 2008 NMZ028-122245- EDDY COUNTY PLAINS- 419 PM MDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER CARLSBAD AT 419 PM MDT...MOVING NORTH AT 22 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE POSSIBLE. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. SEEK SAFE SHELTER WHEN THUNDERSTORMS APPROACH.
Special weather statement, Jul 12, 5:23 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 523 PM CDT SAT JUL 12 2008 TXZ047-122300- BORDEN- 523 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BORDEN COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF GAIL ALONG FARM TO MARKET ROAD 669 AT 523 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL BORDEN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jul 12, 6:47 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT SAT JUL 12 2008 TXZ075-130015- PECOS- 647 PM CDT SAT JUL 12 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED NEAR FORT STOCKTON AT 645 PM CDT...MOVING NORTH AT 15 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:01 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Jul 12, 9:11 PM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Jul 12, 9:48 PM CDT | Flash Flood Warning | MAF | Scurry | 4 hr |
| Jul 12, 9:57 PM CDT | Flash Flood Warning | MAF | Andrews, Ector | 3 hr |
| Jul 12, 11:20 PM CDT | Areal Flood Advisory | MAF | Loving, Ward, Winkler | 3 hr |
| Jul 13, 12:29 AM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Jul 13, 12:54 AM CDT | Areal Flood Advisory | MAF | Reeves | 81 min |
| Jul 13, 6:43 AM CDT | Areal Flood Advisory | MAF | Jeff Davis, Presidio | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.